AAV Emerges in Boy Using Levamisole to Treat Kidney Disease

Lindsey Shapiro, PhD avatar

by Lindsey Shapiro, PhD |

Share this article:

Share article via email
levamisole induced vasculitis | ANCA Vasculitis News | illustration of a person's kidneys

ANCA-associated vasculitis (AAV) emerged as a side effect of levamisole given for years to treat a 15-year-old boy with idiopathic nephrotic syndrome, according to a case report.

“By reporting this case, we want to raise awareness among clinicians regarding a rare complication of treatment with Levamisole that is often misdiagnosed due to the fact that the current literature lacks univocal guidelines regarding the precise timing of ANCA titrations and the duration of the treatment,” the researchers wrote.

The case report, “Late Onset of ANCA Vasculitis as a Side Effect of Levamisole Treatment in Nephrotic Syndrome,” was published in the journal Medicina.

Recommended Reading

Living with ANCA Vasculitis

Idiopathic nephrotic syndrome is a form of kidney disease of unknown cause characterized by the presence of proteins in the urine (proteinuria), fluid retention, and swelling (edema).

It is usually successfully treated with a single course of oral steroids, but in some cases, continuous relapses require long-term steroid exposure, which can lead to significant side effects. In such cases, steroid-sparing therapies such as levamisole, an antiparasitic medication, are used. But levamisole can also carry side effects, especially with prolonged use, and it has been reported to cause AAV.

A research team in France and Italy described the case of a boy of North African descent who came to a clinic in 2010 at age 4 with proteinuria and edema. He was subsequently diagnosed with idiopathic nephrotic syndrome.

The boy achieved complete remission when being treated for four weeks with oral prednisone, a steroid, at which point the medication was tapered off.

Over the next couple of years, the boy experienced seven relapses, all of which required high doses of prednisone. He enrolled in a clinical trial evaluating the efficacy of levamisole for his condition in early 2012, but was randomized to a placebo group and continued having relapses.

His doctors then started him on a course of levamisole at a dose of 2 mg/kg every other day. The treatment led to a drastic decrease in relapses and allowed the boy to use significantly lower his steroid doses. He remained on levamisole and a low-dose steroid regimen for nine years, with levamisole doses being adjusted for his body weight over time.

In February 2021 at age 15, the boy complained of diarrhea, abdominal pain, and weight loss. Over the next few months, his symptoms worsened and lab tests revealed signs of celiac disease, or severe gluten intolerance, which was confirmed with an intestinal biopsy. A gluten-free diet arrested these symptoms.

Later that year, the boy was given a two-course COVID-19 vaccine. Days after his second dose, he developed a high fever, joint stiffness, and swelling in his feet and ankles. He was taken to a hospital’s emergency room, where it was noted that he had high levels of reactive c-protein, an indicator of inflammation, and elevated bilirubin, a by-product of red blood cell breakdown. His kidney function and other lab tests were largely normal, and his symptoms were determined to be a side effect of vaccination.

A few months later, symptoms of high fever, joint pain, and swelling returned. An adverse reaction to levamisole was now suspected.

Tests showed the boy had elevated levels of ANCAs, self-reactive antibodies that bind to and overly activate immune system cells called neutrophils. He was also positive for both MPO and PR3, the two most common AAV-causing ANCAs. Specifically, his MPO levels were 370 international units per milliliter (UI/mL) and his PR3 levels were 38 UI/mL; normal values for both are less than 20 UI/mL.

Since levamisole can be present in cocaine, being used to “cut” the drug, and given its link to AAV onset, a history of drug abuse was evaluated and came back negative. Levamisole was immediately stopped, and the boy’s symptoms completely resolved a few days later.

At an April 2022 evaluation, the patient was in good clinical condition while using low-dose prednisone, which was planned to be discontinued soon. No relapses occurred after stopping levamisole. His PR3 ANCA levels had returned to normal, and while MPO levels remained elevated, they were slowly decreasing.

“Reporting this case, our aim is to raise awareness regarding this rare complication and illustrate that Levamisole-induced ANCA vasculitis may have a late onset, even after nine years of treatment,” the researchers wrote.

“Further studies are required to determine the appropriate duration of the therapy [levamisole], and to define a safe upper limit of the dose and frequency of ANCA titration [measurements],” they added.

The team noted that after levamisole is stopped, most patients who develop AAV have favorable outcomes and symptom resolution.